Alert archive / South Carolina / Heat Advisories in 2011

Heat Advisory 13, NWS Columbia, SC

July 31, 20114 counties in Georgia; 14 counties in South Carolina

NWS Columbia, SC issued this heat advisory at Jul 31, 2011, 2:57 AM EDT for 4 counties in Georgia; 14 counties in South Carolina. It took effect at Jul 31, 2011, 11:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2011, 2:57 AM EDT (06:57 UTC)
In effect from
Jul 31, 2011, 11:00 AM EDT
Expired
Jul 31, 2011, 6:04 PM EDT
In force
7 hr
Issued by
NWS Columbia, SC

Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3641 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WWUS72 KCAE 310657
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
257 AM EDT SUN JUL 31 2011

...HEAT ADVISORY...

GAZ063>065-077-SCZ016-018-022-025>031-035>038-041-312000-
/O.NEW.KCAE.HT.Y.0013.110731T1500Z-110731T2300Z/
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-CHESTERFIELD-MCCORMICK-KERSHAW-
EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-
ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
INCLUDING THE CITIES OF...THOMSON...MARTINEZ...EVANS...
HEPHZIBAH...WAYNESBORO...CHERAW...CAMDEN...LUGOFF...EDGEFIELD...
JOHNSTON...RIDGE SPRING...WEST COLUMBIA...CAYCE...LEXINGTON...
RED BANK...COLUMBIA...BISHOPVILLE...AIKEN...NORTH AUGUSTA...
SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...
ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK
257 AM EDT SUN JUL 31 2011

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT
THIS EVENING. 

* LOCATIONS...CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH 
  RIVER AREA OF GEORGIA.

* TEMPERATURES...HIGHS IN THE MIDDLE 90S TO AROUND 100 WITH HEAT
  INDEX VALUES AROUND 105. 

* IMPACTS...HAZARDOUS CONDITIONS FOR OUTDOOR ACTIVITIES. HEAT 
  STRESS COULD LEAD TO HEAT EXHAUSTION OR HEAT STROKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL
COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK IN ON RELATIVES AND
NEIGHBORS.

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. KNOW
THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR
LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK
PLENTY OF WATER.

THE OCCUPATIONAL SAFETY AND HEALTH ADMINISTRATION RECOMMENDS
SCHEDULING FREQUENT REST BREAKS IN SHADED OR AIR CONDITIONED
ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL
AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY - CALL 9 1 1.

&&

$$
1 follow-up statement
469 
WWUS72 KCAE 312204
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT SUN JUL 31 2011

GAZ063>065-077-SCZ016-018-022-025>031-035>038-041-312315-
/O.CAN.KCAE.HT.Y.0013.000000T0000Z-110731T2300Z/
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-CHESTERFIELD-MCCORMICK-KERSHAW-
EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-
ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
INCLUDING THE CITIES OF...THOMSON...MARTINEZ...EVANS...
HEPHZIBAH...WAYNESBORO...CHERAW...CAMDEN...LUGOFF...EDGEFIELD...
JOHNSTON...RIDGE SPRING...WEST COLUMBIA...CAYCE...LEXINGTON...
RED BANK...COLUMBIA...BISHOPVILLE...AIKEN...NORTH AUGUSTA...
SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...
ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK
604 PM EDT SUN JUL 31 2011

...HEAT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS CANCELLED THE HEAT
ADVISORY. 

SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA HAVE COOLED
TEMPERATURES SEVERAL DEGREES RESULTING IN HEAT INDEX VALUES
FALLING BELOW 100 DEGREES. AS A RESULT THE HEAT ADVISORY HAS BEEN
CANCELLED. 

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this heat advisory went out at Jul 31, 1:42 AM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 31, 1:42 AM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
142 AM EDT SUN JUL 31 2011

.SYNOPSIS...
THE UPPER-LEVEL RIDGE WILL WEAKEN AS A WEAK FRONT MOVES SOUTHWARD
INTO THE AREA TODAY. THE FRONT WILL LINGER IN THE AREA TONIGHT AND
MONDAY.

&&

.NEAR TERM /THROUGH TODAY/...
MOISTURE CONVERGENCE ASSOCIATED WITH THE WEAK FRONT MOVING
SOUTHWARD SUPPORTS SHOWERS AND THUNDERSTORMS TODAY. MODERATE
INSTABILITY AND HEAVY PRECIPITATION LOADING MAY LEAD TO NEAR-
SEVERE WIND GUSTS WITH A FEW OF THE THUNDERSTORMS THIS AFTERNOON.
THE LATEST ANALYSIS SHOWS DEW POINT TEMPERATURES IN THE MIDDLE
AND UPPER 70S IN THE SOUTH AND EAST PARTS OF THE FORECAST AREA.
THE NAM INDICATES PRECIPITABLE WATER OVER 2 INCHES ACROSS THE
AREA. SLOW STORM MOVEMENT AND THE HIGH MOISTURE SUPPORTS POSSIBLE
FLOODING IN POOR-DRAINAGE AREAS. SATELLITE TRENDS INDICATE THERE
WILL BE BREAKS IN THE CLOUDINESS AND EXPECT STRONG HEATING. THIS
COMBINED WITH THE HIGH HUMIDITY WILL LIKELY REQUIRE ANOTHER HEAT
ADVISORY FOR MUCH OF THE FORECAST AREA.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
CONVERGENCE ASSOCIATED WITH THE WEAK AND SLOW MOVING FRONT
SUPPORTS NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT. THE NAM SHOWS
PRECIPITABLE WATER REMAINING OVER 2 INCHES. SLOW STORM MOVEMENT
AND THIS MOISTURE MAY LEAD TO FLOODING IN POOR-DRAINAGE AREAS. THE
NAM AND GFS SHOW THE BOUNDARY REMAINING IN THE FORECAST AREA MONDAY
AND MONDAY NIGHT...BUT DEEPER MOISTURE APPEARS TO SHIFT SOUTH AND
EAST OF THE AREA. BELIEVE THE SHOWER AND THUNDERSTORM CHANCE WILL
DIMINISH. USED THE GUIDANCE CONSENSUS FOR THE POP AND TEMPERATURE
FORECAST.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE GFS CONTINUED TO SHOW RELATIVELY DRY AIR OVER THE AREA THROUGH
THURSDAY WITH UPPER RIDGING DOMINATING. MOISTURE APPEARED TO
INCREASE WITH A SURFACE TROUGH FOR FRIDAY AND SATURDAY. THE GFS
ENSEMBLE MEANS SUPPORTED SLIGHT CHANCE POPS THROUGH THURSDAY WITH
CHANCE POPS FRIDAY AND SATURDAY. THE GUIDANCE INDICATED ABOVE
NORMAL TEMPERATURES DURING MUCH OF THE PERIOD.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS GENERALLY EXPECTED THROUGH THE PERIOD...OUTSIDE OF
CONVECTION.

REGARDING POSSIBLE FOG EARLY IN THE PERIOD...HAVE INCLUDED TEMPORARY
MVFR VSBYS AT AGS/OGB...BUT CONFIDENCE IS NOT VERY HIGH DUE TO
INCREASING CLOUDS FROM UPSTREAM CONVECTION.

A SLOW MOVING FRONT WILL SLIP INTO THE AREA THIS AFTERNOON AND
BECOME A FOCUS FOR CONVECTION.  EXPECT NUMEROUS SHOWERS AND
THUNDERSTORMS TO DEVELOP WITHIN AN UNSTABLE AIRMASS AFTER 18Z
CAE/CUB...SPREADING TO OGB AFTER 21Z AND AGS/DNL AFTER 23Z WITH
NORTHERLY STEERING FLOW. WINDS DURING THE DAY WILL BE LIGHT AND
VARIABLE WITH THE FRONT NEARBY.  INCLUDED CB EXTENSION ALL TERMINALS
BUT DID INCLUDE SOME PRECIPITATION AT CAE/CUB WHERE CONFIDENCE WAS
HIGHEST...HOWEVER DID NOT INCLUDE RESTRICTIONS AS CONFIDENCE IS
LOWER IN TIMING AND LOCATION OF STRONGER STORMS BUT WILL INCLUDE IN
LATER FORECASTS.  THINK BEST CHANCES FOR RESTRICTIONS WILL OCCUR
DURING THE 21Z-03Z TIME FRAME AND MAINLY THINKING VSBYS WILL BE
AFFECTED MORE THAN CIGS.

EXPECT LOTS OF CONVECTIVE DEBRIS CLOUDS LATE AFTERNOON INTO THE
OVERNIGHT HOURS.  WINDS WILL GENERALLY BECOME EASTERLY BEHIND THE
FRONT...ALTHOUGH IT WILL STRUGGLE TO PUSH THROUGH.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED AT THIS
TIME.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...JL
NEAR TERM...JL
SHORT TERM...JL
LONG TERM...JL
AVIATION...HC
Hazardous weather outlook, Jul 30, 8:01 PM EDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
801 PM EDT SAT JUL 30 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
801 PM EDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:12 PM EDTSpecial Weather StatementCAESumter63 min
Jul 31, 3:50 PM EDTSpecial Weather StatementCAERichland40 min
Jul 31, 4:13 PM EDTSevere Thunderstorm WarningCAERichland47 min
Jul 31, 5:09 PM EDTSevere Thunderstorm WarningCAEFairfield36 min
Jul 31, 5:34 PM EDTSevere Thunderstorm WarningCAEAiken41 min
Jul 31, 5:47 PM EDTFlash Flood WarningCAEFairfield118 min
Jul 31, 6:08 PM EDTAreal Flood AdvisoryCAEAiken112 min
Jul 31, 6:32 PM EDTSpecial Weather StatementCAELexington58 min

Nearby

Heat Advisories in South Carolina, 2011Heat Advisories in Georgia, 2011Every heat advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.